Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

AD Sexual Side Effects Info

Posted by Judy on August 21, 1999, at 12:52:55

I did some research and the following info I found seems to address a lot of recently posted questions. I'm researching because after five weeks on Marplan, I've managed to 'achieve' the total from-the-waist-down paralysis that every AD seems to cause for me.

First, an opinion from Dr. Bob's Tips for both men and women:

>>Date: Thu, 13 Jul 1995 22:09:04 -0700 (PDT)
>>From: Ivan Goldberg
>>Subject: SSRI decreased libido in women

>>On Thu, 13 Jul 1995 wrote:

>> Can anyone shed light on management of diminished libido in female patients on SSRIs? Are there any
>> differential strategies across gender? Lowering dosage and trying cyproheptadine are two that come to
>> mind. What about buspirone and bupropion in females vs. males?

>>While cyproheptadine is often useful in reversing the anorgasmia in *both men and women* taking SSRIs, it does not
>>usually have any effect on desire.

>>Buspirone, bupropion, and amantadine seem to do the best at restoring desire in both sexes.
Next, a post from Toby explaining WHY some of us can't respond while taking AD's and some possible fixes:

>>Posted by Toby on October 13, 1998, at 13:32:37

>>In reply to another one for toby, posted by sue on October 13, 1998, at 12:46:47

>> If Wellbutrin does nothing for your depession, I would say you need to go back to whichever
>> medication was most helpful (Prozac or Zoloft) and then treat the sexual side effect if it happens again.

>> How to treat? Several options are available, especially if the problem is mainly loss of orgasm but the
>> libido is fine. 1) Some folks do well with a drug holiday: stop the medication on Friday and resume on
>> Monday, planning the desired interlude on Saturday or Sunday. You just have to be sure and not forget
>> to start back on the medication on Monday so that the depression won't recur. 2) There are also
>> medications that do not cause this side effect (**the reason loss of orgasm occurs with SSRI's is that one
>> of the serotonin receptor subtypes is responsible for allowing an orgasm to occur and most SSRI's
>> block this receptor to some degree**): Wellbutrin, Serzone, Remeron do not block that particular
>> serotonin receptor and so sexual function remains intact. 3) There are medications that can reverse this
>> side effects, either through unblocking that receptor or overriding it by antihistamine effects. These
>> include adding Buspar 15 - 60 mg per day; adding Wellbutrin SR 150 - 300 mg per day; adding
>> Periactin (a powerful antihistamine, so a side effect may be drowsiness, but if it works like it should,
>> you may be drowsy that evening anyway) 4 - 8 mg, 1 to 2 hours before intercourse (costs about $35
>> for 60 tabs); adding an over the counter amino acid called L-arginine 500 mg, 4 tablets on an empty
>> stomach 1 to 2 hours before intercourse (cheapest: GNC stores currently have a sale on for 60 tabs for
>> $9.99 with the second bottle for $5.00). The results vary with individual people, although I am
>> beginning to hear very consistent, good results about the L-arginine, and since it is OTC you don't need
>> a prescription or a doctor's visit every time you run out. Also, the Periactin and L-arginine do not have
>> to be taken every day, just when you need it.
Finally, another post from Tips regarding Viagra. I don't recall ever seeing any mention Viagra on this Board. Has anyone ever asked their Pdocs about it? Hopefully Dr. Bob or Toby will be aple to spare a minute to offer their learned opinions on Viagra. I'm sure it's out of the question for MAOI users (as everything else seems to be), but maybe it's a possibility for some of you SSRI users.

>>Date: Sun, 07 Jun 1998 07:12:35 -0400
>>From: Ivan Goldberg
>>Subject: Sildenafil for SSRI sexual dysfunction

>>While I believe that it is too soon to prescribe sildenafil (Viagra) for antidepressant-induced sexual difficulties, about
>>a dozen of my male and female patients have obtained it by various means and have tried it out. **The success rate
>>seems to be about 75% in both men and women,** and the side effects seem to be minimal, so far.




Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Judy thread:10465